Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Flagstaff, AZ

July 12, 2023Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2023, 4:22 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2023, 4:22 PM MST (23:22 UTC)
Expired
Jul 12, 2023, 6:55 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS55 KFGZ 122322
FFWFGZ
AZC007-017-130230-
/O.NEW.KFGZ.FF.W.0009.230712T2322Z-230713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
422 PM MST Wed Jul 12 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 730 PM MST.

* At 422 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.75 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of low-water crossings, creeks,
           normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Fort Apache Reservation, Cedar Creek and White Mountain Apache 
  Reservation.

This includes State Route 73 between mile markers 314 and 323.

This includes the following creeks, washes and rivers...
  East Cedar Creek, Cedar Creek and Corduroy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3408 11018 3408 11011 3404 10998 3390 11006
      3388 11014 3378 11027 3381 11031 3382 11031

FLASH FLOOD...RADAR INDICATED

$$

MAS
1 follow-up statement
506 
WGUS75 KFGZ 130155
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
655 PM MST Wed Jul 12 2023

AZC007-017-130205-
/O.CAN.KFGZ.FF.W.0009.000000T0000Z-230713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
655 PM MST Wed Jul 12 2023

...FLASH FLOOD WARNING IS CANCELLED FOR LOCATIONS NEAR CEDAR CREEK 
IN NORTHERN GILA COUNTY..

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and keep 
away from area creeks and washes as water flows will remain elevated.

LAT...LON 3408 11018 3408 11011 3404 10998 3390 11006
      3388 11014 3378 11027 3381 11031 3382 11031

$$

EFL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:34 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 2:34 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Wed Jul 12 2023

.SYNOPSIS...Shower and thunderstorm coverage will decrease and
move east of Flagstaff through the end of the week, with dry
conditions this weekend. Temperatures will steadily rise into the
weekend, with widespread hot to dangerous temperatures across
Arizona. Storm chances look to return for next week, but
temperatures will remain hot.

&&

.DISCUSSION...Rest of today into tonight...Ongoing showers and
storms are located over the Whites and southern Mogollon Rim. WIth
limited moisture with the high shifting, activity north of where
it's currently located isn't expected for the remainder of the
day, outside of some isolated showers. Overall storm progression
is very slow, so an isolated minor flooding threat will persist
around the Whites into this evening. Once again, leftover cloud
cover from today's showers and storms will hold temperatures up
overnight.

Tomorrow through end of the week...as the high shifts, precip
chances will continue to drop and become confined primarily over
the Whites. The high's shift, combined with drier conditions will
allow for temperatures to continue to increase as we near the
weekend. For that reason, heat advisories have been added to
accompany the heat warnings that are in effect. By Friday, even
higher elevation locations will start to warm into the 90s...which
coincides with areas where many don't have AC.

This weekend...temperatures will reach their max over the weekend
with Sunday looking like the hottest day right now. Most of
Arizona will be hitting triple figures, with many even hitting 110
degrees. Higher elevation locations that typically don't hit 90
often will be warming well into the 90s with Flagstaff forecast to
hit 95 degrees, just 2 degrees shy of the all-time record.

Next week...High pressure will start to settle back into a more
favorable position Sunday into next week with POPs project to
quickly ramp back up Monday into Tuesday next week. Despite the
clouds and rain chances, it does take some time to bring
temperatures down with temperatures not notably decreasing until
Tuesday.

&&

.AVIATION...For the 00Z TAF Package...VFR is forecast through the
entire TAF cycle. Westerly winds of 10 and 15 knots, with gusts as
great as 20 knots are forecast this afternoon. There remains a 20%
to 30% chance for SHRA INVOF FLG, SEZ, and INW this afternoon.
Gusty/erratic winds in excess of 30 knots are the main hazards.
Variable winds under 5 knots are probable. SHRA chances diminish to
under 20% for Thursday afternoon. Variable winds under 5 knots will
become more westerly through the day with speeds largely around 10
knots.

&&

.FIRE WEATHER...Thursday and Friday...Daily shower and storm
coverage will continue to decrease Thursday and Friday, becoming
confined to the Whites. Temperatures will be increasing and RHs will
be dropping: min RHs for most by Friday will be in the low teens to
single digits. Winds remain westerly each day with gusts 20-25 mph.

Saturday through Monday...20-40% chance of showers and thunderstorms
will remain for the White Mountains area each afternoon.
Temperatures continue to increase with very hot temperatures expected
Saturday and Sunday with even high elevation areas warming into the
mid to upper 90s. Widespread single-digit min RHs will occur. Shower
and storm chances start to increase again Monday and spread north
along the Mogollon Rim.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM MST /11 AM MDT/ Friday to 8 PM MST /9
PM MDT/ Monday for AZZ004-006>008-011>018-037-038-040.

Excessive Heat Warning from 10 AM MST /11 AM MDT/ Friday to 8 PM
MST /9 PM MDT/ Monday for AZZ005-037.

Excessive Heat Warning until 8 PM MST Tuesday for AZZ006.

Heat Advisory from 10 AM MST /11 AM MDT/ Sunday to 8 PM MST /9
PM MDT/ Monday for AZZ009-010-039.

&&

PUBLIC...RKR
AVIATION...Bain
FIRE WEATHER...RKR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 12, 2:55 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
255 PM MST Wed Jul 12 2023

AZZ014-017-018-122230-
Little Colorado River Valley in Apache County-Northern Gila
County-White Mountains-
255 PM MST Wed Jul 12 2023

...A strong thunderstorm will impact portions of Gila, Apache and
Navajo Counties through 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
North Fork, or 19 miles south of Show Low, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springerville, Eagar, North Fork, Lyman Lake State Park, Whiteriver,
Fort Apache Reservation, Los Burros Campground, Mcnary, Lyman Lake,
and Becker Lake.

This includes the following highways...
 State Route 373 between mile markers 386 and 387.
 State Route 273 between mile markers 378 and 380.
 State Route 260 between mile markers 358 and 393.
 State Route 473 between mile markers 0 and 10.
 State Route 73 between mile markers 344 and 357.
 Highway 180 191 between mile markers 380 and 394.
 Highway 60 between mile markers 368 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 10993 3402 11003 3445 10925 3421 10909
TIME...MOT...LOC 2155Z 272DEG 8KT 3397 10992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:50 PM MSTHeat AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai9 days
Jul 12, 12:52 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 12, 2:55 PM MSTSpecial Weather StatementFGZ35 min
Jul 12, 3:24 PM MSTAreal Flood AdvisoryFGZApache, Gila, Navajo3 hr
Jul 12, 4:52 PM MSTSpecial Weather StatementFGZ68 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.